Medication Management and CKD
78 year old male on a hefty list of medications. The major issue to resolve was a rash that had started about 3-4 weeks ago and was spreading nearly all over the body. I was asked to help out with the case by looking over the meds. There had already been a couple of meds held to rule out the rash being drug induced. In medication management, the first place to look when new symptoms happen is the changes that had been made previously to the new symptoms. In this case, Lasix (furosemide) had been increased and Zoloft (sertraline) had been started within the last few months. Both had been held for over a week, and it was felt as if the rash was not improving. At this point, the primary provider did not feel as if it was medication related and was searching for other diagnosis and dermatology involvement. Not so fast. What was noted was that this patient had chronic kidney disease (CKD) and the kidney function had been changing over the previous few years labs and that the baseline creatinine had gone from about 1.2-1.5 range and was now consistently above 2. Estimated GFR had dropped between 20-30 points. Amongst the massive medication list, a seemingly innocent dose of allopurinol 300 mg daily was hiding. Remember that allopurinol is cleared by the kidney and with the worsening kidney function, this drug was sure to be at higher concentrations in the body than it was years ago. The allopurinol was held and a low dose of colchicine 0.3 mg daily was initiated without issue. (Remember that colchicine needs to be dose adjusted as well). The rash began to resolve over time and all was well again!
There’s a reason why we have over 2,500 followers on Twitter: Good Information you can use! If you haven’t subscribed yet for future updates and access to more free clinical medication content, please Click Here to do so!